Hail, Thomas
- When
- April 15, 5:25 PM CST to 5:39 PM CST
- Where
- Thomas County, Brewster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -101.380
Severe thunderstorms developed during the afternoon and evening over Sherman and western Thomas counties. Large hail up to half dollar in size was reported 5 E of Goodland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed during the afternoon and evening over Sherman and western Thomas counties. Large hail up to half dollar in size was reported 5 E of Goodland. This same storm produced the strongest wind gust, with an estimated speed of 85 MPH 8 E of Goodland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 5:20 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT WED APR 15 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 245 PM MDT WED APR 15 2015 THIS AFTERNOON THROUGH TONIGHT...AT 20Z DRYLINE CURRENTLY LOCATED FROM NEAR KIRK COLORADO SOUTHEAST TO NEAR BURLINGTON TO KIT CARSON COLORADO. MODELS AGREE THAT THUNDERSTORM INITIATION EXPECTED IN THIS GENERAL AREA OR SLIGHTLY EAST ANYTIME NOW. FROM NOW THROUGH 00Z SHOULD SEE A SLOW EASTWARD PROGRESSION OF BROKEN LINE OR LINE OF STORMS REACHING A BENKELMAN TO COLBY AND OAKLEY LINE OR SLIGHTLY WEST OF IT. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANT RULE OUT A TORNADO VERY EARLY IN THE PERIOD. AFTER 00Z GENERAL IDEA PER HRRR/NAM IS TO MOVE ANY ONGOING ACTIVITY EAST/NORTHEAST THROUGH THE REST OF THE AREA DURING THE EVENING. BY MIDNIGHT MOST OF THE ACTIVITY SHOULD BE LIMITED TO GRAHAM AND NORTON COUNTIES EASTWARD. DURING THIS TIME STRONG AND POSSIBLY DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS ALTHOUGH LARGE HAIL CANT BE RULED OUT. LOW TEMPERATURES IN THE LOW 30S TO AROUND 40 FOR FAR EASTERN COLORADO...LOW 40S TO AROUND 50 EAST OF THE STATE LINE...MILDEST IN NORTON AND HILL CITY. THURSDAY...VARYING SOLUTIONS AS TO WHAT EXACTLY WILL HAPPEN BUT GENERAL IDEA IS FOR THE MORNING HOURS TO BE GENERALLY VOID OF PRECIPITATION GIVEN RATHER DRY MID LEVELS. NAM/GFS DO SHOW SOME LOW LEVEL CLOUDINESS MOVING IN AND CANT RULE OUT SOME VERY LIGHT SHOWERS. HAVE LOWERED POPS A BIT. DURING THE AFTERNOON HOURS PRECIPITATION CHANCES INCREASE A BIT AND I AM PROBABLY A BIT HIGH ON MY POPS. CANT RULE OUT A STRAY THUNDERSTORM AS WELL. HIGH TEMPERATURES IN THE MID 50S TO LOW 60S FOR FAR EASTERN COLORADO...LOW 60S TO AROUND 70 EAST OF THE STATE LINE. IF THE NAM VERIFIES WITH MORE EXTENSIVE LOW LEVEL CLOUDINESS HIGH TEMPERATURES WILL LIKELY BE SEVERAL DEGREES COOLER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 245 PM MDT WED APR 15 2015 THURSDAY-SUNDAY...CONTINUING TO MONITOR ACTIVE WEATHER PATTERN THROUGH THIS WEEKEND AS LARGE SCALE UPPER LOW TRANSITIONS EAST THROUGH THE CENTRAL ROCKIES AND ACROSS THE PLAINS. ANOMALOUSLY MOIST AIR MASS WILL DEVELOP INTO THE PLAINS WITH THE EASTERN HALF OF THE CWA PROGGED TO HAVE PWATS 1 INCH OR HIGHER BY LATE THURSDAY NIGHT WHICH IS IN THE 99TH PERCENTILE. QUASI STATIONARY FRONT...DRY LINE IN OUR SOUTH/SOUTHWEST...ALONG WITH OCCLUSION WILL LIKELY ACT AS MAIN FOCUS FOR POSSIBLE BANDING OR OVERRUNNING OF PRECIPITATION THROUGH THIS WEEKEND. OVERALL CONFIDENCE IN BENEFICIAL PRECIPITATION CONTINUES TO INCREASE...HOWEVER POSITION OF BETTER QPF STILL IN QUESTION PAST THURSDAY NIGHT AS MODELS DIFFER ON TIMING/POSITION OF THESE FEATURES. THERE IS ALSO A TREND TOWARDS DRY SLOT REDEVELOPING FRIDAY MORNING BEFORE SHOWERS/THUNDERSTORMS REDEVELOP MIDDAY. REGARDING POP FORECAST TRENDS...I RAISED POPS THURSDAY NIGHT TO CATEGORICAL ACCOUNTING FOR GOOD PRECIP SIGNAL AND BETTER MODEL CONSISTENCY. OTHER CHANGE WAS TO SHOW DECREASING TREND FRI MORNING TO ACCOUNT FOR POSSIBLE DRY SLOT DEVELOPMENT. BEYOND THAT I TRIED TO NOT TO MAKE ANY WHOLESALE CHANGES WITH LIKELY POPS ACROSS THE NORTH AND EAST CONTINUING FRIDAY NIGHT. I KEPT CHANCE POPS SATURDAY THROUGH SUNDAY...AS CONFIDENCE IS NOT QUITE AS HIGH ON TIMING/COVERAGE. REGARDING QPF FORECAST TRENDS...AS PREVIOUSLY MENTIONED CONFIDENCE IS INCREASING IN GOOD PRECIP AMOUNTS ACROSS THE CWA...AND WITH MODERATE INSTABILITY ALONG WITH OVERRUNNING I AM COMFORTABLE USING AGGRESSIVE BLEND AND SHOWING HIGHER TRENDS. BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT RAINFALL AMOUNTS OF 1 TO 2" IN OUR NORTHERN AND EASTERN CWA SEEM REASONABLE...AND LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. NOT AS MUCH CONFIDENCE IN THE SOUTHERN CWA...HOWEVER AS OF NOW 36HR TOTALS OF 0.5 TO 1" STILL SEEM REASONABLE. REGARDING SEVERE POTENTIAL THURSDAY EVENING...DEPENDING ON THE AMOUNT OF CLEARING ASSOCIATED WITH DRY SLOT THIS FAR NORTH AND POSITION OF DRY LINE/SURFACE FRONT WE COULD SEE A FEW SEVERE THUNDERSTORMS DEVELOP IN NORTHWEST KANSAS IN POTENTIAL MODERATE CAPE/HIGH SHEER ENVIRONMENT. WILL NEED TO MONITOR AS INGREDIENTS COULD BE AS GOOD OR BETTER THAN THIS AFTERNOON. SUNDAY NIGHT-WEDNESDAY...UPPER LOW CONTINUES TO TRANSITION EASTWARD EVENTUALLY MERGING WITH BUILDING TROUGH OUT OF CANADA. NORTHERN H3 JET BECOMES ORIENTATED NORTH TO SOUTH ACROSS THE NORTHERN PLAINS AS THIS LONGWAVE TROUGH DEEPENS OVER THE GREAT LAKES. THERE WILL BE A TENDENCY TOWARDS SHORTWAVE TROUGHS TO MOVE THROUGH THIS FLOW TOWARDS THE CENTRAL PLAINS WEAKENING AS THE SLIDE SOUTH. THERE IS NOT A LOT OF CONFIDENCE IN THESE FEATURES...HOWEVER CONFIDENCE IS ALSO TOO LOW TO GO COMPLETELY DRY. I KEPT SLIGHT CHANCE POPS IN PLACE WITH BET SIGNAL FOR THUNDER WEDNESDAY AS SOUTHERN JET STREAM FINALLY STARTS TO MOVE BACK TOWARDS THE CENTRAL ROCKIES WITH ALONG CLOSED UPPER LOW BUILDING OVER THE SOUTHWEST US. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 520 PM MDT WED APR 15 2015 THUNDERSTORMS WILL BE POSSIBLE IN THE FIRST 6 HR OF THE TAF PERIOD WITH ACTIVITY ALONG CO/KS STATELINE CURRENTLY TRANSITIONING NORTH AND EAST. SOME RADAR RETURNS AND SURFACE OBS WOULD INDICATED VIRGA AND DRY THUNDERSTORMS...WITH ISOLATED MICROBURSTS IN SOME OF THE CELLS. I KEPT TEMPO MENTION OF THUNDERSTORM IN TAFS...WITH COVERAGE LIMITED. ADDITIONAL THUNDERSTORM ACTIVITY MAY REDEVELOP LATE TONIGHT...HOWEVER AT THIS POINT CONFIDENCE IS TOO LOW TO ADD IN TAFS. IF THIS WAS TO OCCUR KMCK SEEMS LIKE THE BEST BET. OTHERWISE...THE BETTER PRECIP SIGNAL FOR SHOWER/THUNDERSTORM REDEVELOPMENT IS CURRENTLY OUTSIDE THE CURRENT TAF PERIOD. FOG/STRATUS MAY DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHWEST NEBRASKA. CURRENTLY IT STILL LOOKS LIKE THE IMPACT IN CIG/VIS SHOULD BE LIMITED AT KMCK WITH VFR/MVFR AT KGLD. I HAVE UNCERTAINTY WITH HOW DENSE THE FOG AND LOW THE CIGS WOULD BE CONSIDERING THE POSSIBILITY FOR INCREASED MIXING NEAR KMCK IF THERE IS OVERNIGHT CONVECTION. I KEPT KMCK TAF IN LINE WITH CURRENT MAV/MET AND PREVIOUS FORECAST TRENDS SHOWING LIFR CIGS AND 6SM BR AROUND 11-17Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254. NE...NONE. && SHORT TERM...99 LONG TERM...DR AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT WED APR 15 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1010 AM MDT WED APR 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR CHEYENNE AND KIT CARSON COUNTIES OF COLORADO. OUTDOOR BURNING IS HIGHLY DISCOURAGED. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 3 PM MDT (4 PM CDT) ALONG OR WEST OF A LINE FROM NEAR WRAY TO BURLINGTON AND TRIBUNE. THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING THE INITIAL LINE OF THUNDERSTORMS MAY EITHER CONTINUE EAST OR DEVELOP INTO A SMALL COMPLEX. FOR THE FIRST SEVERAL HOURS AFTER THUNDERSTORM INITIATION THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. DURING THE EARLY TO MID EVENING HOURS THE PRIMARY THREATS SHOULD BECOME LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORM THAT PRODUCES STRONG OR DAMAGING WINDS WILL HAVE AN INCREASED CHANCE TO ALSO PRODUCE BLOWING DUST AND DIRT WITH NEAR ZERO VISIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA BOTH THURSDAY AND FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED APR 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST BURLINGTON 39.31N 102.27W
04/15/2015 M58 MPH KIT CARSON CO ASOS
&&
KOCHASICThe Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
The average hail size covering the ground was half an inch.
The hail was covering a quarter of the roadway. Storm report was relayed via spotter network.
The storm chaser also reported blowing dust and reduced visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566084, 566071, 566074, 566078, 566080, 566083.